Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Tucson, AZ

November 4, 2016Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Nov 4, 2016, 11:58 AM MST for Graham County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2016, 11:58 AM MST (18:58 UTC)
Expired
Nov 4, 2016, 12:30 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 137 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS55 KTWC 041858
SVRTWC
AZC009-041930-
/O.NEW.KTWC.SV.W.0062.161104T1858Z-161104T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST FRI NOV 4 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 1230 PM MST

* AT 1156 AM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP TO PING PONG BALL
  SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED JUST NORTHWEST OF SAFFORD NEAR PIMA...MOVING NORTH AT 10
  TO 15 MPH. THIS WARNING IS AN EXTENSION OF THE PREVIOUS WARNING
  OVER THE SAME AREA.

* LOCATIONS IMPACTED INCLUDE...
  SAFFORD...THATCHER...PIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3282 10967 3276 10987 3300 11002 3308 10972
TIME...MOT...LOC 1856Z 161DEG 11KT 3294 10979 

$$

MEYER
1 follow-up statement
090 
WWUS55 KTWC 041927
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST FRI NOV 4 2016

AZC009-041935-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-161104T1930Z/
GRAHAM-
1227 PM MST FRI NOV 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 1230 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING WEST AND NORTHWEST OF SAFFORD
HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES A THREAT.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3282 10967 3276 10987 3300 11002 3308 10972
TIME...MOT...LOC 1925Z 161DEG 11KT 3300 10982 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 10:21 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 4, 10:21 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1021 AM MST Fri Nov 4 2016

.SYNOPSIS...Scattered showers and thunderstorms will occur east of
Tucson today. A chance of showers exists Friday night mainly near
the New Mexico border, then dry conditions will prevail this weekend
and into the middle of next week. Expect near normal daytime
temperatures Friday, then above average temperatures will return
this weekend and next week.

&&

.DISCUSSION...Our low is currently lifting slowly north and
northeast through Pima and Pinal counties. It should be near the
northern AZ/NM border sometime tonight. As this happens, our best
area of dynamics and moisture will be northeast of Tucson the
remainder of the day, with special focus on Graham and Greenlee
counties for strong storms and locally heavy rain due to training
echoes. We made some adjustments bumping QPF values values up in
that area. Otherwise this system should be out of our hair by
tomorrow morning.

&&

.AVIATION...Valid through 05/18Z.
Expect scattered showers and thunderstorms mainly northeast of
KTUS with clearing from the south and west as a low lifts out of
the area. MVFR ceilings/visibilities near thunderstorms with KSAD
most vulnerable. Outside of thunderstorm outflows, surface wind
generally less than 12 kts thru the forecast period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms today,
mainly northeast of Tucson across Graham and Greenlee counties. A
slight chance of showers continues near the New Mexico border
Saturday, with dry conditions returning area-wide on Sunday and
continuing through next Friday. 20-foot winds will generally be less
than 15 mph, except for some afternoon gustiness.

&&

.PREV DISCUSSION...Radar continued to detect some lingering
showers and a few thunderstorms early this morning in eastern
Pinal and Graham counties. The upper low responsible for this
activity was centered over southern Arizona in the vicinity of
Sells. Latest models continued to track the upper low northeast
today with it weakening as it moves into the four corners region
on Saturday. Until then, scattered showers and isolated
thunderstorms can expected east of Tucson today with rain chances
limited to the White Mountains on Saturday. Thereafter, a ridge of
high pressure aloft nudges into the region early next week. This
feature will bring dry conditions along with daytime temperatures
rebounding to above normal readings.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Nov 4, 11:24 AM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1124 AM MST FRI NOV 4 2016

AZZ509>511-041915-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM-
1124 AM MST FRI NOV 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 1215
PM MST...

AT 1122 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF SAFFORD NEAR PIMA...MOVING NORTH AT 15 MPH.

3/4 INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM, ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...FORT THOMAS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3277 10962 3267 10982 3308 11008 3317 10977
TIME...MOT...LOC 1822Z 161DEG 11KT 3290 10984

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 5:37 PM MSTSpecial Weather StatementTWC38 min
Nov 3, 6:12 PM MSTSpecial Weather StatementTWCCochise33 min
Nov 3, 6:45 PM MSTSpecial Weather StatementTWCGraham45 min
Nov 4, 9:30 AM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Nov 4, 11:24 AM MSTSpecial Weather StatementTWCGraham51 min
Nov 4, 11:29 AM MSTSevere Thunderstorm WarningTWCGraham31 min
Nov 4, 11:41 AM MSTAreal Flood AdvisoryTWCGraham2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.